Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 78, NWS State College, PA

June 28, 2008Bedford County, Blair County, Cambria County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 28, 2008, 5:43 PM EDT for Bedford County, Blair County, Cambria County, Pennsylvania. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2008, 5:43 PM EDT (21:43 UTC)
Expired
Jun 28, 2008, 6:15 PM EDT
In force
32 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Bedford County, PA, Blair County, PA, Cambria County, PA

The radar

The State College radar (KCCX), 95 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 5:50 PM EDTTSTM WND DMG5 Nnw Osterburg, PATREES WERE REPORTED DOWN 3 MILES NORTH-NORTH-WEST OF WEYANT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 282143
SVRCTP
PAC009-013-021-282215-
/O.NEW.KCTP.SV.W.0078.080628T2143Z-080628T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
543 PM EDT SAT JUN 28 2008

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHWESTERN BLAIR COUNTY IN CENTRAL PENNSYLVANIA...
  SOUTHERN CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 615 PM EDT

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DALE...OR NEAR BELMONT...AND MOVING EAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTH FORK AROUND 555 PM EDT...
  SIDMAN AND DUNLO AROUND 600 PM EDT...
  BEAVERDALE AROUND 605 PM EDT...
  PORTAGE AND BLUE KNOB STATE PARK AROUND 615 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4046 7855 4024 7850 4023 7883 4024 7885
      4024 7889 4025 7890 4027 7890 4028 7892
      4037 7898
TIME...MOT...LOC 2143Z 260DEG 19KT 4031 7887

$$

FORECASTER: KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:53 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 28, 3:53 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 PM EDT SAT JUN 28 2008

.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE OHIO VALLEY WILL SUPPORT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. A
DEEP UPPER LEVEL TROF WILL SETTLE INTO THE REGION MONDAY AND
TUESDAY WITH TEMPERATURES COOLING TO NEAR OR BELOW NORMAL.
ANOTHER COLD FRONT IS FORECAST TO AFFECT THE AREA BY THE END OF
NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
S/W RIDGING AND EARLIER CLOUD COVER HAS LIMITED OVERALL
INSTABILITY ACROSS CENTRAL PA THIS AFTN. HOWEVER...A MORE UNSTABLE
AIRMASS IS ADVECTING IN FROM THE S/W. CONTINUED HEATING OF A MOIST
BLYR SHOULD LEAD TO SCT CONVECTION BY THE LATE AFTN/EARLY EVE OUT
AHEAD OF A CLD FNT MOVG EWD THRU THE OH VLY. MOD RISK AREA IS
CONFINED TO THE UPR OH VLY...HOWEVER SUFFICIENT WINDS ALOFT AND
STEEPENING LLVL LAPSE RATES WILL CONT TO SUPPORT SLGT RISK OF SEVERE
STORMS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
ANY SCT EVE CONVECTION SHOULD GRADUALLY WEAKEN AND DECREASE IN
CVRG TONIGHT...WITH SOME CLEARING POSSIBLE OVERNIGHT. MUGGY/HIGH
DEWPOINT AIRMASS WILL KEEP MINS 5-10F ABOVE NORMAL AND MAY LEAD TO
PATCHY FOG.

SURFACE LOW PRES ASSOC WITH A VIGOROUS UPPER LEVEL TROF OVR THE
GLKS WILL OCCLD OVR SERN CANADA EARLY SUNDAY...WITH THE BEST HEIGHT
FALLS MOVG INTO THE ST LAWRENCE RVR VLY. THE TRAILING CLD FNT AT
12Z SHOULD EXTEND FM THE LWR GLKS/NW PA SWWD BACK INTO THE UPR OH
VLY. THIS FNT WILL MOVE SLOWLY EWD INTO CENTRAL PA AS THE ASSOCD H5
TROF CONTINUES TO DIG/SHARPEN. CLOUD DEBRIS FROM ANY
UPSTREAM/OVERNIGHT CONVECTION WILL LKLY LIMIT INSTABILITY EARLY
SUNDAY AS THE CLD FNT PUSHES EWD ACROSS THE STATE. HOWEVER...RICH
BLYR MSTR /SFC DEWPOINTS NR 70F/ MAY LEAD TO MODERATE INSTABILITY
ALG/AHEAD OF THE CLD FNT WHERE SUFFICIENT HEATING CAN OCCUR - MAINLY
OVER PORTIONS OF ERN PA.

WHILE THE STRONGEST VERTICAL WIND SHEAR WILL BE POST-FRONTAL...A
MORE THAN ADEQUATE AND MAINLY UNIDIRECTIONAL DEEP LYR WIND FLOW
WILL OVERSPREAD THE REGION BY THE AFTN. IN ADDITION...THE LOW
LEVEL WINDS /LLJ/ IS FORECAST TO STRENGTHEN TO +1 TO 2 SD ABOVE
NORMAL PER LATEST SREF GUID. THIS MAY CONTRIBUTE TO THE POTENTIAL
FOR ROTATING STORMS. THE PRIMARY SEVERE WEATHER THREAT WILL
CONTINUE TO BE DAMAGING WIND GUSTS.

QPF WISE...THERE IS SOME POTENTIAL FOR LOCALLY HEAVY RAIN GIVEN
FAVORABLE DIV ALOFT IN THE ENT REGION OF A 100KT JET...FNTL
FORCING AND A NARROW RIBBON OF ABV NORMAL PW/S. GRIDDED QPF AMTS
CONSTRUCTED FROM AN HPC/SREF MEAN BLEND ARE GENERALLY ON THE ORDER
OF 0.25-0.50...BUT LOCALIZED AMTS OVER 1 WILL BE PSBL.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
LARGE SCALE FLOW PATTERN BECOMES HIGHLY AMPLIFIED BY NEXT
WEEK...WITH UPPER LEVEL RIDGING BUILDING ACROSS WRN NOAM AND A
DEEP ANOMALOUS TROF TAKING HOLD ACROSS MUCH OF THE ERN U.S.
OPERATIONAL MODELS AND ENS CONTINUE TO BE IN GOOD AGREEMENT WITH
RESPECT TO THE LONG WAVE PATTERN. COLD AIR ALOFT MAY LEAD TO SOME
DIURNAL RW/TRW EARLY NEXT WEEK BEFORE HIGH PRES BUILDS IN FOR TUE-
WED. THE NEXT FNT IS FCST TO AFFECT THE AREA THUR-FRI AS IT SAGS
SWD AHEAD OF THE NEXT CANADIAN TROF.

TEMPS WILL START OUT COOLER THAN NORMAL EARLY NEXT WEEK BEFORE
RETURNING TO MORE SEASONABLE LEVELS.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR CONDS WITH CU/TCU AND DVLPG -TSHRAS ACROSS CENTRAL PA THIS
AFTN. SCT -TSHRAS BRFLY LWRG CONDS TO MVFR/IFR. STG TSTMS EXPECTED
WRN AREAS TWDS ERY EVENING WITH STG SFC WND GSTS. AREAS OF
TSHRS/RSHWRS OVRNGT IN CENTRAL PA LWRG CONDS TO MVFR IN CIGS HIR
TRRN AND HAZE/FOG AFTER MIDNIGHT.

A COLD FRONT WILL CROSS THE REGION SUNDAY...AGAIN TRIGGERING
SHOWERS AND THUNDERSTORMS. BEHIND THE FRONT...FOR THE FIRST HALF
OF THE WEEK SCATTERED...MAINLY AFTERNOON AND EVENING SHRA/TSRA.
EXPECT GENERALLY VFR CONDITIONS OUTSIDE OF PCPN DURING THE DAYTIME
HOURS MON AND TUE. THEN LOWER VSBY CONDITIONS WILL FOLLOW FOR THE
OVERNIGHT PERIODS IN AREAS THAT SEE DAYTIME CONVECTION. SFC HIGH
PRESSURE MAY SPELL A PCPN FREE DAY ON WEDNESDAY. A COLD FRONT ON
THU MAY SPONSOR MORE SHWRS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...BUDD
Hazardous weather outlook, Jun 28, 5:14 AM EDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
514 AM EDT SAT JUN 28 2008

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-290915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
514 AM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL PENNYSLVANIA TODAY. THE GREATEST THREAT FROM ANY STORMS
WILL BE DAMAGING WIND GUSTS. ISOLATED SEVERE HAIL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLOW MOVING COLD FRONT WILL MOVE THROUGH CENTRAL PENNSYLVANIA
ON SUNDAY....CONTINUING A THREAT OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY THIS
AFTERNOON AND EVENING.

GARTNER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:29 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren61 min
Jun 28, 7:32 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Clearfield, Huntingdon58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.